Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

On thyroid medication. Should I take the medicines life long?

User rating for this question
Answered by

General Surgeon
Practicing since : 2002
Answered : 3190 Questions
I have been on thyroid meds for 12-15 years. I was told I could one day be off of them and another doctor told me that once you start taking them you have to take them your entire life. Which is true?
Posted Sun, 17 Nov 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Deepak Kishore Kaltari 1 hour later
Brief Answer:
Duration Depends on Thyroid Pathology

Detailed Answer:

Greetings of the day

Dear Ms Deblovesvic

The duration of taking thyroid medicine depends on type of thyroid pathology. If there has been Hypothyroidism that is low thyroid hormone due to destruction of thyroid gland because of autoimmunity or inflammation, the duration of taking thyroid hormone is usually lifelong.
I would also like to bring to your kind notice that supplemental doses of thyroid hormone given for longer duration does not cause ill effects on the body.

I hope i have cleared your doubt, in case you require any other clarification kindly get back to me.

Wishing you a healthy life ahead.

Take Care

Dr Deepak Kishore
Consultant Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor